Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 196, NWS Wilmington, OH

July 16, 2017Hardin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 16, 2017, 7:01 PM EDT for Hardin County, Ohio. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2017, 7:01 PM EDT (23:01 UTC)
Expired
Jul 16, 2017, 7:30 PM EDT
In force
29 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hardin County, OH

The radar

The Cincinnati radar (KILN), 135 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:01 PM EDTHAIL 112 W Kenton, OH
Jul 16, 7:07 PM EDTHAIL 12 Ne Alger, OH
Jul 16, 7:10 PM EDTHAIL 1Alger, OH
Jul 16, 7:15 PM EDTHAIL 1Mcguffey, OHSOME SMALLER HAIL TOO, BUT BIGGEST STONES ARE ONE INCH IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WUUS51 KILN 162301
SVRILN
OHC065-162330-
/O.NEW.KILN.SV.W.0196.170716T2301Z-170716T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
701 PM EDT SUN JUL 16 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Western Hardin County in west central Ohio...

* Until 730 PM EDT.

* At 701 PM EDT, a severe thunderstorm was located over Alger, moving
  southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Kenton, Ada, Alger, Roundhead, Mount Victory, Mcguffey, Ridgeway,
  Silver Creek, Jumbo, Huntersville, Walton, Mentzer and State Route
  195 at State Route 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4051 8346 4054 8387 4065 8388 4075 8388
      4081 8378
TIME...MOT...LOC 2301Z 326DEG 21KT 4070 8382 

HAIL...1.00IN
WIND...60MPH
 
$$

JDR
2 follow-up statements
514 
WWUS51 KILN 162316
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
716 PM EDT SUN JUL 16 2017

OHC065-162330-
/O.CON.KILN.SV.W.0196.000000T0000Z-170716T2330Z/
Hardin OH-
716 PM EDT SUN JUL 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR WESTERN HARDIN COUNTY...

At 715 PM EDT, a severe thunderstorm was located 7 miles southeast 
of Alger, moving southeast at 25 mph. At 714 PM, there was a public 
report of quarter size hail Mcguffey. 

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Kenton, Alger, Roundhead, Mount Victory, Mcguffey, Ridgeway, Silver
Creek, Mentzer, Jumbo, Huntersville, Walton and State Route 195 at
State Route 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4051 8346 4054 8387 4065 8388 4075 8388
      4076 8373
TIME...MOT...LOC 2315Z 326DEG 21KT 4063 8376 

HAIL...1.00IN
WIND...60MPH
 
$$

JDR
796 
WWUS51 KILN 162322
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
722 PM EDT SUN JUL 16 2017

OHC065-162330-
/O.CON.KILN.SV.W.0196.000000T0000Z-170716T2330Z/
Hardin OH-
722 PM EDT SUN JUL 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHWESTERN HARDIN COUNTY...

At 721 PM EDT, a severe thunderstorm was located near Belle Center, 
moving southeast at 25 mph. At 707 PM, an additional report of 
quarter size hail was reported in Alger. 

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Roundhead, Mcguffey, Silver Creek, Jumbo, Walton and State Route 195
at State Route 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4052 8357 4054 8387 4065 8388 4068 8388
      4070 8371
TIME...MOT...LOC 2321Z 326DEG 21KT 4060 8373 

HAIL...1.00IN
WIND...60MPH
 
$$

JDR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:09 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 16, 3:09 PM EDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
309 PM EDT Sun Jul 16 2017

.SYNOPSIS...
A cold front dropping south through the Great Lakes will bring
a slight chance of showers and thunderstorms to the region
tonight into the early part of the the work week. Temperatures
will be near normal for the next couple of days, then a gradual
increase in heat and humidity is expected going into the second
half of the work week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Convection has been sparse across the srn Great Lakes so far
this afternoon ahead of a weak front. Still expect a little
development down into the region this evening as the front sags
a little farther south and H5 s/w works into Ohio. Once again
slowed down the onset of the pcpn, pretty much starting it
around 00Z in the nw.

Don't feel that it will develop into anything widespread. Kept
PoPs overnight in the 20 to 30 range at the highest. Clouds
should increase overnight behind the front as it works farther
south. There could be some fog development north of I-70
tonight as temperatures reach the dewpoints. Expect lows tonight
to be generally in the mid 60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
By Monday morning the upper s/w will be east of the region, but
a sfc trof will be lingering across the ern zones. As the
atmosphere heats up, there should be enough convergence for some
scattered cells to pop. Chance PoPs look sufficient at this
time. Highs will range from around 80 in the nw, to the mid 80s
in the south.

A few storms could linger into the evening hours, but overall
expect Monday night be dry, with lows in the lower to mid 60s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The long term will be a summertime pattern with warm and humid
conditions for much of the time period.  Tuesday will be the coolest
day with high temperatures expected to be in the low to mid 80s. A
diffuse washed out frontal boundary will be in place at the start of
the long term therefore some patchy fog will be possible Tuesday
morning.

With a weak frontal boundary in the vicinity Tuesday afternoon
cannot rule out an isolated shower or storm along and south of the
Ohio River.  Moisture should be limited however and remain primarily
south of the region.  Due to this limited precipitation chances to a
slight chance.

The heat and humidity will be on the increase for Wednesday with
southwesterly flow.  Temperatures Wednesday through Sunday are
expected to generally be in the middle 80s to low 90s.  Heat index
values across portions of the area will be in the middle 90s to
around 100.  With some uncertainty with clouds and convection will
leave heat index values out of the hazardous weather outlook at this
time, however will continue to monitor as the week progresses.

The area will be in northwest flow aloft for Wednesday through
Saturday.  During this time expect multiple disturbances to work
down into the region in the northwest flow.  Although there will be
off and on chances for precipitation, Friday night looks to be the
best chance for shower and thunderstorm activity.  Additional
thunderstorm chances will be present for Sunday with unstable
airmass.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Satellite and radar is picking an area of VFR cigs moving thru
the Cinci Tr-State, which might contain a few sprinkles.

H5 s/w is forecast to dig out of the Great Lakes into nrn Ohio
tonight. Scattered to isolated convection is expected ahead of
the s/w, but with the loss of daytime heating it will become
spotty after 00Z. Only carried a VCSH at the nrn TAFS for the
first part of the night.

Models then lower cigs to IFR as moisture increases towards
morning. MVFR fog will also be an issue at the nrn TAFS in the
same time frame. Meanwhile expect river valley fog again at LUK
with IFR conditions.

Cigs will try and rise tomorrow morning as the low level
moisture burns off, but expect periods of MVFR cigs in the
morning.

For the 30 hr CVG tafs, added VCTS after 17Z.

OUTLOOK...Thunderstorms are possible Monday afternoon and again
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...
AVIATION...Sites
Hazardous weather outlook, Jul 16, 7:43 AM EDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
743 AM EDT Sun Jul 16 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171145-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
743 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 5:56 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
556 PM EDT SUN JUL 16 2017

OHZ026-162230-
Hardin OH-
556 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARDIN COUNTY UNTIL 630
PM EDT...

At 556 PM EDT, radar indicated a strong thunderstorm over Bluffton,
moving southeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Kenton, Ada, Forest, Dunkirk, Blanchard, Patterson, Dola, Grant,
Mentzer and Huntersville.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4082 8350 4070 8350 4070 8346 4058 8358
      4078 8388 4082 8388
TIME...MOT...LOC 2156Z 307DEG 36KT 4090 8391

JDR
Special weather statement, Jul 16, 6:45 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
645 PM EDT SUN JUL 16 2017

OHZ026-162315-
Hardin OH-
645 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARDIN COUNTY UNTIL
715 PM EDT...

At 645 PM EDT, radar indicated a strong thunderstorm over Ada, moving
southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Nickel size hail...

Locations impacted include...
Kenton, Ada, Forest, Dunkirk, Blanchard, Mcguffey, Patterson, Dola,
Grant and Huntersville.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4082 8350 4076 8350 4057 8360 4075 8388
      4082 8388
TIME...MOT...LOC 2245Z 305DEG 17KT 4080 8383

JDR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:56 PM EDTSpecial Weather StatementILNHardin34 min
Jul 16, 6:03 PM EDTSevere Thunderstorm WarningILNHardin42 min
Jul 16, 6:45 PM EDTSpecial Weather StatementILNHardin30 min
Jul 16, 7:13 PM EDTAreal Flood AdvisoryILNHardin2 hr
Jul 16, 7:29 PM EDTSevere Thunderstorm WarningILNHardin, Logan15 min
Jul 16, 7:47 PM EDTSpecial Weather StatementILNAuglaize28 min
Jul 16, 7:59 PM EDTSevere Thunderstorm WarningILNAuglaize, Hardin, Logan, Shelby46 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.